Case Reports and Small Case Series
April 2001

Latanoprost and Periocular Skin Color Changes

Author Affiliations

Copyright 2001 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.2001

Arch Ophthalmol. 2001;119(4):614-615. doi:

A 17 phenyl–substituted prostaglandin analog, 0.0005% latanoprost decreases intraocular pressure by increasing uveoscleral outflow. Since its introduction in 1996, several adverse effects have been reported, prominent among which has been increased pigmentation of the iris and eyelashes. Although darkening of the periocular skin is listed as an adverse effect in the product insert, it has never been reported in the literature to our knowledge. We describe 1 patient who had increased pigmentation of the periocular skin with the use of latanoprost eye drops and decreased pigmentation within 2 months of discontinuation of treatment with the eye drops.

Report of a Case

A 75-year-old woman with a 2-year history of open-angle glaucoma began using 0.005% latanoprost eye drops in June 1998. In September 1999 she reported that the skin around her eyes was much darker than the rest of her face (Figure 1). She stated that this darkening had occurred gradually during the past year. She was told to discontinue use of the eye drops in both eyes. When she was seen 1 month later, a discernible lightening of the periocular skin was noted. Two months after discontinuing the use of latanoprost eye drops, the periocular skin color was significantly lighter (Figure 2) and was unchanged 1 year later.

Figure 1.
Image not available

A 75-year-old woman after administering latanoprost in both eyes for 15 months with darkened skin around both eyes.

Figure 2.
Image not available

The same patient 2 months after discontinuing latanoprost use in both eyes. The periocular pigmentation is significantly decreased.


The first reported and most prominent adverse effect of latanoprost eye drops is darkening of the irides, with an initial reported incidence of 1% to 8%.13 A more recently reported adverse effect is hyperpigmentation of eyelashes as well as an increase in length and number.4,5 Both of these adverse effects are related to the melanogenic effect of prostaglandins. The best-known stimulant of melanogenesis is UV light. How UV light causes darkening of the skin is still uncertain, but it does cause the epidermal release of various eicosanoids, including prostaglandins.6 Prostaglandin is one of the most potent stimulants of melanogenesis7 and melanocyte growth.8

Our patient developed hyperpigmentation of both eyelids while using only latanoprost, and the condition resolved gradually during the 2 months after discontinuation use of the medication. We have seen 2 other cases of increased periocular pigmentation, 1 bilateral occurrence after 3 years of exposure to latanoprost and 1 ipsilateral occurrence after 18 months of exposure to latanoprost. Unfortunately, photographs to accurately document these cases for publication were not of good enough quality.

Pharmacia & Upjohn (Peapack, NJ) maintains a worldwide adverse experience system (WAES), a voluntary self-report database for adverse effects of Pharmacia & Upjohn products. Through September 1999, there have been fewer than 40 reports of pigmentary changes to the skin in patients using Xalatan (latanoprost) eye drops (written communication, John W. Granden, Pharmacia & Upjohn, January 5, 2000). Most have involved darkening of the skin of the eyelids and periocular region. There were a few reports of hyperpigmentation of the neck, back, or temporal area of the face. One report of vitiligo and another of periocular depigmentation in a black woman were received by the WAES. The reported time of occurrence ranged from 3 weeks to 1 year after initiation of Xalatan therapy, and the patients involved were mostly women aged 47 to 80 years. Since the end of 1999, there have been 13 reports recorded at the National Registry of Drug-Induced Ocular Side Effects (NRDIOSE) of periocular skin color changes purportedly caused by latanoprost (written communication, Frederick T. Fraunfelder, MD, February 10, 2000). The WAES and NRDIOSE case reports are unsolicited and nonsubstantiated and may not always represent valid adverse effects of a medication. Interestingly, a search of various medical databases from 1964 through January 2000 showed no report of hyperpigmentation of periocular skin associated with the use of latanoprost eye drops. There has been only 1 report of hyperpigmentation of periocular skin from a topical eye drop; this involved a patient using a β-blocker.9

As with the initial report of hyperpigmentation of the eyelashes, we suspect that increased awareness of periocular skin change as an adverse effect of latanoprost will reveal a more widespread prevalence than previously suspected. It should be recognized, however, that the changes in pigment of the iris, eyelashes, and periocular skin seem to be benign and of little more than cosmetic consequences. Furthermore, the skin changes seem to be reversible with discontinuing use of the medication. The transit time from the basal layer to the stratified corneum is 4 to 5 weeks, and shedding of the cornified layer requires 2 weeks more. Thus, it takes at least 7 weeks for skin pigmentation to disappear after discontinuing use of the medication, consistent with one of our patients. In contrast, iris melanocytes remain stable and changes in iris pigmentation after latanoprost use persist or regress very slowly. Patients should be warned that periocular skin color changes could occur but that this adverse effect is reversible and should not detract from the benefits of this effective medication.

This research was supported in part by the Irene Prime Research Fund of New York Glaucoma Research Institute, New York, NY (Dr Ritch); by an unrestricted departmental grant from Research to Prevent Blindness, New York; and by an unrestricted grant from Pharmacia Corporation, Peapack, NJ.

Dr Zimmerman is the Global Ophthalmic Medical Director at Pharmacia & Upjohn, Peapack. The other authors have no financial interests in any products mentioned in this article.

Corresponding author and reprints: Martin Wand, MD, Consulting Ophthalmologists, PC, 85 Seymour St, #522, Hartford, CT 06106 (e-mail:

Alm  AStjernschnatz  J Effects on intraocular pressure and side effects of 0.005% latanoprost applied once daily, evening or morning. Ophthalmology. 1995;1021743- 1752Article
Watson  PStjernschnantz  J A six-month randomized double-masked study comparing latanoprost with timolol in open-angle glaucoma and ocular hypertension. Ophthalmology. 1996;103126- 137Article
Camras  CB Comparison of latanoprost and timolol in patients with ocular hypertension and glaucoma. Ophthalmology. 1996;103138- 147Article
Wand  M Latanoprost and hyperpigmentaion of eyelashes. Arch Ophthalmol. 1997;1151206- 1208Article
Johnstone  MA Hypertrchiasis and increased pigmentation of eyelashes and adjacent hair in the region of the ipsilateral eyelids of patients treated with unilateral topical latanoprost. Am J Ophthalmol. 1997;124544- 547
Nordlund  JJCollins  CERheins  LA Introduction to the biology of the pigment system. Moschella  SLMarley  MJedsDermatology. 3rd Philadelphia, Pa WB Saunders Co1992;1421- 1441
Abdel-Malek  ZASwope  VBAmornsiripanitch  N  et al.  In vitro modulation of proliferation and melanization of 591 melanoma cells by prostaglandins. Cancer Res. 1987;473141- 3146
Nordlund  JJCollins  CERheins  LA Prostaglandins E2 and D2 but not MSH stimulate the proliferation of pigment cells in the pinnal epidermis of DBA/2 mouse. J Invest Dermatol. 1986;86433- 437Article
Arnoult  LBowman  ZLKimbrough  RL  et al.  Periocular cutaneous pigmentary changes associated with topical betaxolol. J Glaucoma. 1995;4263- 267Article